Preventing, Recognizing, and Treating Painkiller Overdose

painkillers

Painkillers are widely available and used for all kinds of pain and illnesses, from toothaches to recovering from cardiac surgery. Some painkillers carry more risks than others and, if misused, could lead to serious medical complications — or even death. Knowing how to prevent or treat painkillers overdose can help medical professionals improve patient outcomes — and knowing how to recognize the signs could help anyone save a life. Summit Detox explores the facts behind painkillers and overdoses.

Painkillers Overdose — Can You Really Overdose on Painkillers?

Yes, as with most chemicals, it’s possible to consume so many painkillers that it has a severely negative impact on your body. Even over-the-counter (OTC) painkillers such as Tylenol or Advil can cause serious problems if not taken at the recommended dose. People may find that when they’re in severe pain, the OTC painkillers aren’t helping. They may choose to take more, against the advice on the label. This can lead to an overdose.

Overdoses can also occur with prescription painkillers. Many prescription painkillers produce feelings of euphoria or light-headedness, which users find appealing. They may take too much simply chasing this feeling. They may also have no recreational intent and simply want to manage their pain better. However, taking too much of any painkiller can cause serious internal damage and even affect your mental health.

Painkillers With a High Risk of Overdose

You can overdose on any painkiller, but there are some painkillers that carry a higher risk of overdose due to their strength or how they affect the body. OTC painkillers are less likely to be misused for recreational purposes, as they generally have no mind-altering or physically pleasant effects. This makes prescription drugs a much higher overdose risk. Opioids are a particular risk because they can be highly addictive and produce euphoric effects that could prompt someone to take more and more until they overdose.

Fentanyl Overdose Risks

Fentanyl is used in hospitals as a post-surgical painkiller or for cases of extremely severe pain. Unfortunately, because it’s so powerful, it’s also available illegally, often mixed with other harmful substances. There is a much higher risk of overdose with fentanyl when either taken at an unprescribed dose or obtained illegally because there’s no way of knowing the impact this will have on your body.

If you’re concerned about fentanyl overdoses, please read more on our informative blog here.

Codeine Overdose Risks

Codeine is usually prescribed in very small amounts, and a doctor may start someone off on a low dose and slowly build up once they see there are no negative side effects.

This leads to a risk of someone deciding the dose they are taking is not effective and taking too much at once. This can drastically lower blood pressure and heart rate and can even lead to death.

Morphine Overdose Risks

Morphine manages pain by temporarily affecting the way the central nervous system works. It’s highly addictive and very powerful, two factors that increase the risk of overdose. A morphine overdose can lead to someone becoming confused or unresponsive, hallucinating, and passing out. Eventually, this can lead to coma and death.

What Increases the Risk of a Painkillers Overdose?

The above risks are always there with painkillers, regardless of the individual. However, one individual may respond very differently than the next, depending upon a few factors. Aspects that may increase the likelihood of painkillers overdoses include:

  • Severe or chronic illness that reduces tolerance to opioids or other painkillers
  • Combining painkillers with other medications
  • Combining painkillers with illicit substances
  • Drinking alcohol while taking painkillers
  • Deliberately ignoring the prescription or dosage advice
  • People will also react differently to substances of all kinds depending on their weight, age, and, in some cases, sex or gender

If you or a loved one are concerned about the effects of OTC or prescription painkillers, speak to an expert at Summit Detox. We can provide you with up-to-date information on most painkillers, including side effects and how to deal with addiction. Call us at (888) 995-5265.

Effects of an Overdose

A painkiller overdose, particularly an opioid overdose, is very serious because these types of drugs slow the brain and nervous system down to potentially dangerous levels when abused. This can lead to organ failure, as nerve impulses fail to send the correct messages to internal systems to keep them functioning. Someone who has overdosed on painkillers may stop breathing or fall into a coma, leading to potential long-term physical and mental repercussions, including brain damage or even death.

Symptoms of Painkillers Overdose

Recognizing a painkillers overdose could save someone’s life. Here is a list of symptoms that, according to the CDC, should prompt you to seek immediate medical attention:

  • Constricted (very small) pupils
  • Complaints of severe stomach or chest pain
  • Confusion or hallucinations, either visual or auditory
  • Losing consciousness or being excessively sleepy
  • Gurgling sounds or even choking
  • Limpness of the body or limbs, or falling over
  • High fever
  • Shallow or slow breathing
  • Pale, cold, or blue-tinged skin

If you suspect someone has overdosed, please call 911 immediately.

Painkillers Overdose Treatment

To treat someone correctly, medical professionals ideally need to know what the person has taken, how much, and how long ago. This helps them understand the toxicity of the substance they’re dealing with and prevents the wait caused by sending blood samples to the toxicology lab for testing. It will also help if the medical team knows about any other medications or substances taken, how old the person is, and if they have any underlying health conditions.

Different painkillers will require different treatment options. OTC painkillers overdose may require a stomach pump to remove the substance before it can do permanent damage to the stomach.

Naloxone is one possible treatment for opioid overdose, used to reverse the effects of opioids by binding to the same receptors in the brain, effectively blocking the effects of the painkillers.

Activated charcoal may be administered, as this binds to many chemicals and renders them inert, so they can’t cause more damage.

The individual may also have to undergo multiple tests, including an electrocardiogram, to check for possible adverse physical effects that may need additional treatment.

In many cases, patients may need long-term care or lifestyle adjustments, including changes in diet, changes to existing medications, or increased long-term pain that can’t be managed with strong painkillers due to an increased risk of overdose or addiction.

Painkillers Overdose Prevention

Although the vast majority of drug overdoses occur due to illicit substance abuse, there are plenty of incidences of prescription painkillers overdose. Preventing these overdoses saves lives and improves the outcomes for everyone dealing with painkiller misuse or addiction.

The FDA recommends patient education when prescribing painkillers so that patients do not simply “take more” if they are in pain or hand their painkillers out to friends or family.

For those who know someone taking painkillers regularly, keep an eye out for changes in behavior, mood swings, or complaints of dry mouth or stomach pain. These could be symptoms of taking too many painkillers. Addressing this in the early stages can prevent an overdose later down the line.

Get Help and Support With Painkiller Addiction

The best way to prevent an overdose is to deal with painkiller misuse or addiction as early as possible. It can be difficult to reach out for help, and it may take an expert to point out that someone has become dependent on a particular substance.

Our team at Summit Detox is highly experienced in offering the right support, from educational resources around painkillers and other substances to full detox or residential stays.

Contact Summit Detox at (888) 995-5265 and talk to our expert team about the right addiction treatment options for yourself or your loved one.

Remember, always call 911 immediately if you suspect someone is experiencing any kind of overdose.

We Accept Most Insurances

Call us confidentially at (888) 995-5265

Click Here to Start Your Journey
or
Check Your Insurance

Start Your New Journey

Speak to Our Admissions Advisors Today.
 (888) 995-5265

100% Confidential Call

atc